Talk to the Veterans Crisis Line now
U.S. flag
An official website of the United States government

Health Services Research & Development

Go to the ORD website
Go to the QUERI website

HSR&D Citation Abstract

Search | Search by Center | Search by Source | Keywords in Title

Adverse Outcomes of Polysedative Use in Veterans with PTSD

Lund BC. Adverse Outcomes of Polysedative Use in Veterans with PTSD. Paper presented at: Society of General Internal Medicine Annual Meeting; 2013 Apr 27; Denver, CO.




Abstract:

Background: While department of Veterans Affairs (VA) clinical practice guidelines recommend against their use, benzodiazepines are prescribed to 30-40% of veterans with posttraumatic stress disorder (PTSD). Nationally, opioid abuse has been labeled as epidemic, and inpatient chemical dependency admissions involving the combination of opioids and benzodiazepines have risen more than 500% in the last decade. Therefore, our objective was to determine whether benzodiazepines, opioids, and other sedatives - particularly in combination - are associated with adverse events in veterans with PTSD. Methods: National VA administrative data were used to identify veterans with PTSD. Among these patients, new benzodiazepine starters during FY04-09 (N = 66,406) were matched to nonusers (N = 128,062) using high dimensional propensity scores. Adverse events were based on prior work involving sedative use in veterans and included emergency visits and hospitalizations for wounds/injuries, drug-related accidents/overdoses, and self-inflicted injuries identified by ICD-9 coding. One year adverse event risk was determined using a stratified Cox proportional hazards model. Exposure to opioids and other sedatives was modeled with time-dependent covariates. Prazosin use was included as a control exposure because it is prescribed in PTSD for the treatment of nightmares and other sleep disturbances but does not have significant sedating properties. Results: Adverse events occurred within one year in 2,926 (1.5%) patients. Hazard ratios (95% C.I.) for adverse events were: benzodiazepines, 1.8 (1.6-2.0); opioids, 1.4 (1.2-1.7); atypical antipsychotics, 1.9 (1.7-2.1); and hypnotics, 1.4 (1.1-1.8). In addition, the benzodiazepine-opioid interaction was significant (p < .001), indicating a multiplicative effect where the hazard ratio for this combination was 3.8 compared to nonusers of both. Among dual users of benzodiazepines and opioids, 78% were prescribed by different providers. Prazosin exposure and other interaction terms were not significantly associated with adverse events. Conclusions: Polysedative use in veterans with PTSD leads to incremental risk for serious adverse events. The combination of benzodiazepines and opioids is particularly troublesome given the synergistic interaction and the tendency toward being prescribed by different providers. The clinical complexity of caring for veterans with PTSD creates an environment that, without careful coordination of care, can lead to high-risk polysedative use. Results: Adverse events occurred within one year in 2,926 (1.5%) patients. Hazard ratios (95% C.I.) for adverse events were: benzodiazepines, 1.8 (1.6-2.0); opioids, 1.4 (1.2-1.7); atypical antipsychotics, 1.9 (1.7-2.1); and hypnotics, 1.4 (1.1-1.8). In addition, the benzodiazepine-opioid interaction was significant (p < .001), indicating a multiplicative effect where the hazard ratio for this combination was 3.8 compared to nonusers of both. Among dual users of benzodiazepines and opioids, 78% were prescribed by different providers. Prazosin exposure and other interaction terms were not significantly associated with adverse events. Conclusions: Polysedative use in veterans with PTSD leads to incremental risk for serious adverse events. The combination of benzodiazepines and opioids is particularly troublesome given the synergistic interaction and the tendency toward being prescribed by different providers. The clinical complexity of caring for veterans with PTSD creates an environment that, without careful coordination of care, can lead to high-risk polysedative use.





Questions about the HSR&D website? Email the Web Team.

Any health information on this website is strictly for informational purposes and is not intended as medical advice. It should not be used to diagnose or treat any condition.